Kansas, 2018Winter Weather and Sleet in Kansas, February 21 to 22, 2018
February 21 to 22, 2018 · NWS ICT · 6 events in 5 counties and zones
A large area of low pressure that covered the Southern Plains interacted with Canadian High Pressure to cause widespread light freezing rain and freezing drizzle that was occasionally mixed with sleet. Although most areas only received a light glazing, there were exceptions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of low pressure that covered the Southern Plains interacted with Canadian High Pressure to cause widespread light freezing rain and freezing drizzle that was occasionally mixed with sleet. Although most areas only received a light glazing, there were exceptions. Nearly 1/4 inch of glaze was reported in Marion (0.20 inch) while Newton received 1 inch of sleet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 21, 5:52 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 21, 5:52 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
552 PM CST Wed Feb 21 2018
.SYNOPSIS...
Issued at 300 PM CST Wed Feb 21 2018
A unique synoptic setup across the middle and western CONUS has made
way for an unusually challenging forecast for central, south
central, and southeast Kansas over the next 24-48 hours. Expect
multiple winter precipitation types across the area at various times
over the next day or two. The over-arching message with this system
is that, regardless of precipitation type that your specific
location receives, the weather will very likely create hazardous
travel conditions and other inconveniences across the region. A
Winter Weather Advisory has taken effect as of the writing of this
discussion as a mix of snow, sleet, and freezing rain is expected
to begin across the area this afternoon/evening. This WWA is
valid through mid-day Thursday. Please see the latest WWA for
more details.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM CST Wed Feb 21 2018
Kansas is currently wedged between a large area of high pressure to
our north over the High Plains and low pressure to our south over
Texas. A deep surge of cold air has ushered in sub-freezing surface
temperatures over the entire western CONUS and is expected to
continue to remain in place for the rest of the work week before
finally lifting back northward and bringing some relief this
weekend. These freezing temperatures will play a major role in the
wintry precipitation over the next day or two.
The main trough is currently situated in the southern Rockies in the
Southwest U.S. This system is expected to send waves northeastward
across the Southern Plains, the next round of which will bring
precipitation into the area this evening and into Thursday. Models
show increasing moisture flux divergence across the CWA along with
850mb moisture transport into the region from the south in
association with southerly flow aloft. Though confidence is high
regarding moisture availability, the main challenge of the forecast
surrounds the type of precipitation that will fall to the ground.
Model soundings, especially for central Kansas locations, seem to
indicate that precipitation will likely begin as snow, with early
period thermal profiles completely below the freezing mark all the
way into the upper levels of the atmosphere. It looks like the
largest combination of snow and sleet accumulations (generally
between 1 and 2 inches) will likely occur in this area, though some
ice accumulation up to a tenth of an inch is also possible in
Central Kansas once the transition to freezing rain and a
snow/freezing rain/sleet mix occurs later in the event around
midnight.
For locations further south in south central and southeast Kansas,
however, thermal profiles indicate that warming aloft will likely
produce a sufficient warm nose in the mid-levels to allow for a
mix of sleet and freezing rain. Though some snow mixed in is
possible early in the event, this is less likely than in central
Kansas and confidence is higher that it will be more of a mixed
phase precipitation event in south central and southeast Kansas.
It is expected that, for the most part, south central and
southeast Kansas will likely transition to nearly all freezing
rain with some occasional sleet mixed in during the very early
morning hours on Thursday. This will lend itself to ice
accumulations of various amounts across much of the CWA, though
the largest ice accumulations of generally between one and two
tenths of an inch are expected in south central and southeast
Kansas along and east/southeast of a line stretching from Marion,
McPherson, and Reno counties. Note that this area also includes
the Wichita metro. This area will serve as a transition zone in
precipitation type meaning that they can expect some combination
of snow, sleet and ice accumulation from freezing rain, though the
ice accumulation is probably of greatest concern at this point
for the metro since its overnight and early morning timing will
likely create issues for the morning commute on Thursday morning.
By Thursday morning around sunrise, the precipitation is expected
to have eased off a bit and transitioned to more of a freezing
drizzle across the entire CWA. As temperatures warm up above the
freezing mark from southeast to northwest across the area, the
freezing drizzle will transition to a chance of drizzle and rain
throughout the day on Thursday before tapering off overnight
Thursday night into Friday.
By Friday morning, all precipitation should end across the area,
though a slight chance of rain in far southeast Kansas cannot be
ruled out during the afternoon with increasing low level moisture
once again, though it appears that moisture availability will remain
somewhat limited and the bulk should stay outside of the CWA.
Temperatures are expected to warm up into the 40s and 50s on Friday,
which should help melt any remaining accumulations that are already
on the ground from the Wednesday evening through early Friday
morning event.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM CST Wed Feb 21 2018
Our next shot at precipitation will come during the day on Saturday
ahead of the next shortwave to make its way across mid-America.
Indications are, however, that a pocket of drier air situated over
the CWA will limit precipitation amounts and the current thinking is
that this will be more of a drizzle then transitioning to light
rain. Not expecting much in the way of moisture accumulation, with
rainfall accumulations up to three tenths of an inch in southeast
Kansas with less expected elsewhere.
Following this system, high pressure is expected to build into the
region during the day on Sunday, which will dry things back out and
keep the forecast dry through at least Tuesday. With the upper
pattern becoming more zonal, expect milder temperatures and a
gradual warming trend from Sunday into early next week, with highs
into the low 60s by Tuesday. Early thinking is that the next trough
should begin to make its way through the Central and Southern Plains
by late in the extended period, though moisture availability
looks fairly low at this point. Downslope flow should help
maintain above normal highs again on Wednesday through the
remainder of the extended forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 535 PM CST Wed Feb 21 2018
A widespread wintry mix will continue to develop across the area
this evening while spreading north and east across the area.
Freezing rain, sleet and snow will be possible at times as the
warm layer just above the surface slowly increases with time. The
current forecast maintains a decreasing trend during the morning
hours, although another period of light precipitaton may be
possible later in the afternoon.
&&
.FIRE WEATHER...
Issued at 300 PM CST Wed Feb 21 2018
With multiple chances of precipitation in the forecast over the
next several days, fire weather concerns will be minimal. Not
expecting any major fire weather conditions throughout the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 26 36 28 46 / 100 40 10 10
Hutchinson 24 34 25 44 / 100 30 10 0
Newton 24 35 27 44 / 100 30 10 0
ElDorado 25 36 29 45 / 100 40 10 10
Winfield-KWLD 27 38 29 48 / 100 40 10 10
Russell 20 32 23 43 / 90 30 10 0
Great Bend 20 33 23 43 / 80 20 10 0
Salina 24 34 25 43 / 100 40 10 0
McPherson 24 34 25 43 / 100 30 10 0
Coffeyville 30 43 32 51 / 90 60 50 20
Chanute 28 40 31 48 / 100 50 40 10
Iola 27 39 31 47 / 100 40 50 10
Parsons-KPPF 30 42 32 50 / 100 50 50 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Thursday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...MWM
FIRE WEATHER...TAV
Hazardous weather outlook, Feb 21, 4:28 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CST Wed Feb 21 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CST Wed Feb 21 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A wintry mix of snow, freezing rain, and sleet will spread across
the area this evening and continue throughout the night. Check the
latest winter weather advisory for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light freezing rain and drizzle will be ongoing Thursday morning and
continue through much of the day before transitioning to
drizzle/light rain and ending Thursday night. Check the latest
winter weather advisory for details.
Another round of wintry mix is expected in central Kansas Friday
night through Saturday morning. While there is still some
uncertainty on the details, initial estimates for ice accumulations
are a tenth of an inch or less, with a dusting of snow and sleet
possible.
Thunderstorms are possible across Labette County Friday night.
These are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Winter Weather, Marion
- When
- February 21, 8:23 PM CST to February 22, 12:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Freezing rain was starting to make roads slick. Among them was Highway 50.
Winter Weather, Marion
- When
- February 22, 12:00 AM CST to 12:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Around 0.20 inch of ice had accumulated from freezing rain and sleet. Country roads were ice-covered county-wide.
Winter Weather, McPherson
- When
- February 22, 12:00 AM CST to 12:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Around 1/8 inch of glaze was reported in McPherson.
Winter Weather, Reno
- When
- February 22, 12:00 AM CST to 12:00 PM CST
- Where
- Reno forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Around one tenth inch of glaze had made roads slick.
Sleet, Harvey
- When
- February 22, 8:08 AM CST to 12:00 PM CST
- Where
- Harvey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Country roads and side streets were covered but main roads primarily were wet with slushy spots.
Winter Weather, Sumner
- When
- February 22, 8:12 AM CST to 12:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Around 1/8 inch of ice accumulated in Wellington overnight.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735121, 735124, 735125, 735126, 735122, 735123.